Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Midland/Odessa, TX

April 28, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2004, 3:28 PM CDT for Terrell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2004, 3:28 PM CDT (20:28 UTC)
Expired
Apr 28, 2004, 4:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS54 KMAF 282028
SVRMAF
TXC443-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT WED APR 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHERN TERRELL COUNTY...OR ABOUT 18 MILES SOUTHEAST OF
  BAKERSFIELD...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...  
  RURAL NORTHERN TERRELL COUNTY.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10214 3060 10214 3060 10223 3051 10224
          3034 10163 3066 10165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:08 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 28, 3:08 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED APR 28 2004

.SHORT TERM...
UPPER TROUGH OVER SOUTHERN PLAINS TODAY WILL REMAIN OVERNIGHT AS
MAIN CLOSED LOW OVER IDAHO ROTATES SOUTHWARD.  ABUNDANT RESIDUAL
CLOUD COVER FROM SHORTWAVE MOVING THROUGH AREA TODAY WILL DECREASE.
EXPECT LESS CLOUD COVER TONIGHT SO WILL GO WITH LOWER OVERNIGHT
TEMPS THAN THIS MORNING.  SHOULD STILL HAVE DEWPOINTS INTO THE 50S
ACROSS THE EASTERN HALF SO WILL KEEP TEMPS FROM FALLING TOO MUCH.

SHOWERS AND THUNDERSTORMS HAVE INCREASED WITH AFTERNOON HEATING...
MAY LEAVE SOME LOW POPS IN BUT OVERALL EXPECT PRECIP TO BE ON THE
DECREASE WITH LOSS OF DAYTIME HEATING AND SUBSIDENCE ON BACKSIDE ON
SHORTWAVE.  ETA INDICATING ANOTHER WEAK SHORTWAVE WILL MOVE ACROSS
THE BIG BEND REGION SO WILL BUMP UP POPS THERE SLIGHTLY.  REST OF
ZONES/GRIDS LOOK GOOD.

.LONG TERM...
UPPER LVL SHRTWV WILL BE JUST E OF W TX/SE NM BY 12Z THU...W/SW FLOW
ALOFT FOLLOWING AS CLOSED LOW CURRENTLY OVR S CNTRL ID DIGS S TOWARD
THE 4 CORNERS AREA BY 00Z FRI.  SW SFC FLOW WILL SHARPEN UP A
DRYLINE OVR THE FAR ERN ZONES LATE FRI AFTERNOON...AND WILL
CONTINUE TO PINPOINT CONVECTIVE CHANCES THERE.  LOW LVL MSTR WILL BE
MINIMAL...AND PBL CONVERGENCE LOOKS WEAK...SO WILL SCALE BACK SLGHT
CHC/S TO ISOLD.  ON FRI...CLOSED LOW OPENS AND PASSES JUST TO THE N
OF THE FA.  GIVEN THE TRACK OF THE LOW...AND TIGHTENING SFC PRESS
GRADS...THIS LOOKS TO BE A WIND EVENT VS. CONVECTION.  EVEN SO...HWW
CRITERIA DOESN/T LOOK TO BE MET ATTM...AND WILL HOLD OFF ON A WATCH
FOR NOW.

THINGS CHANGE DRAMATICALLY FRI NIGHT AS A POTENT COLD FRONT MOVES
INTO THE NRN ZONES FRI EVENING...AND THRU KMAF NEAR OR AFTER
MIDNIGHT.  GIVEN LOW LVL MSTR FIELDS...AND TDY/S RAINFALL...THIS
COULD POSE SOME FLOODING IN SERN ZONES.  PRECIP GRIDS LOOK FINE
AREALLY...BUT WILL UP THE POPS SOME...AS LATEST SHORTER RANGE MODELS
CONTINUE TO DEPICT SUCH A SCENARIO.  OTHERWISE...NW FLOW ALOFT
ENSUES BEFORE BROAD RIDGING SETS UP FOR A SLOW WARMUP INTO MIDWEEK.

&&

.FIRE WEATHER...
WILL CONTINUE THE FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS FOR THURSDAY AS APPROACH OF NEXT UPPER
LEVEL STORM SYSTEM STILL ON TRACK.  WIND SHOULD BE UP... MAY NEED
HIGH WIND WARNING FOR GDP... BUT RH CALCULATIONS BASED ON GUIDANCE
INDICATES MIN RH ONLY AROUND MINIMUM CRITERIA.  LATER SHIFTS WILL
HAVE TO MONITOR EXPECTED RH TO DETERMINE IF UPGRADE TO WARNING
NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             56  88  63  87 /  20  10   0   0
CARLSBAD NM               53  86  54  80 /   0   0   0   0
DRYDEN TX                 61  89  63  89 /  20  10   0   0
FORT STOCKTON TX          59  89  62  85 /  10   0   0   0
GUADALUPE PASS TX         54  81  50  72 /   0   0   0   0
HOBBS NM                  55  86  55  79 /  10   0   0   0
MARFA TX                  48  81  49  79 /  20   0   0   0
MIDLAND INTL AIRPORT TX   57  89  61  84 /  10   0   0   0
ODESSA TX                 57  89  61  85 /  10   0   0   0
WINK TX                   56  95  61  90 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS.
NM...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS
     AND SOUTHEAST NEW MEXICO PLAINS

&&

72/44
Hazardous weather outlook, Apr 28, 1:30 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED APR 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CDT (1230 PM MDT) WED APR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY
ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS PECOS... AND BIG
BEND.  ALTHOUGH MOST STORMS SHOULD BE NON-SEVERE... AN ISOLATED STORM
OR TWO MAY STRENGTHEN ENOUGH TO PRODUCE SEVERE WIND OR HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND WARM CONDITIONS THURSDAY OVER THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS MAY BE CONDUCIVE FOR RAPID FIRE GROWTH
AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON AND
EVENING SOUTH OF A JEFF DAVIS TO BAKERSFIELD LINE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:59 PM CDTSevere Thunderstorm WarningMAFPecos61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.